Alert archive / California / Red Flag Warnings in 2013
Red Flag Warning 16, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Oct 1, 2013, 2:05 PM PDT for Washoe County, Nevada; Lassen County, Modoc County, California. It took effect at Oct 2, 2013, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2013, 2:05 PM PDT (21:05 UTC)
- In effect from
- Oct 2, 2013, 2:00 PM PDT
- Expired
- Oct 2, 2013, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WWUS85 KREV 012105 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 205 PM PDT TUE OCT 1 2013 ...GUSTY WINDS AND LOW HUMIDITY WEDNESDAY... .LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA NORTH OF HIGHWAY 50 TOMORROW. IN ADDITION TO THE GUSTY WINDS DRY AIR WILL MOVE OVER THE REGION WITH LOW AFTERNOON HUMIDITY. CAZ270-278-NVZ450-453-458-020915- /O.NEW.KREV.FW.W.0016.131002T2100Z-131003T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY- 205 PM PDT TUE OCT 1 2013 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY...THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITY...WHICH IS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY. * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 10 TO 20 MPH WITH GUSTS TO 35 MPH. GUSTS MAY EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN SUSANVILLE AND CARSON CITY. * HUMIDITY...LOWERING TO 10 TO 15 PERCENT. HUMIDITY MAY BE SLOW TO INCREASE DURING THE EVENING HOURS. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ BRONG HTTP://WEATHER.GOV/RENO
4 follow-up statements
014 WWUS85 KREV 012118 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 218 PM PDT TUE OCT 1 2013 ...GUSTY WINDS AND LOW HUMIDITY WEDNESDAY... .LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA NORTH OF HIGHWAY 50 TOMORROW. IN ADDITION TO THE GUSTY WINDS DRY AIR WILL MOVE OVER THE REGION WITH LOW AFTERNOON HUMIDITY. CAZ270-278-NVZ450-453-458-021400- /O.CON.KREV.FW.W.0016.131002T2100Z-131003T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY- 218 PM PDT TUE OCT 1 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY...THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 10 TO 20 MPH WITH GUSTS TO 35 MPH. GUSTS MAY EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN SUSANVILLE AND CARSON CITY. * HUMIDITY...LOWERING TO 10 TO 15 PERCENT. HUMIDITY MAY BE SLOW TO INCREASE DURING THE EVENING HOURS. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$
621 WWUS85 KREV 020952 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 252 AM PDT WED OCT 2 2013 ...GUSTY WINDS AND LOW HUMIDITY TODAY... .LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST WILL BRING INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA NORTH OF HIGHWAY 50 THIS AFTERNOON. THESE WINDS WILL COMBINE WITH A VERY DRY AIRMASS TO CREATE CRITICAL FIRE WEATHER CONDITIONS. CAZ270-278-NVZ450-453-458-022300- /O.CON.KREV.FW.W.0016.131002T2100Z-131003T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY- 252 AM PDT WED OCT 2 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY...THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. GUSTS MAY EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN SUSANVILLE AND CARSON CITY. * HUMIDITY...10 TO 15 PERCENT. HUMIDITY WILL BE SLOW TO INCREASE DURING THE EVENING HOURS. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
489 WWUS85 KREV 022137 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 237 PM PDT WED OCT 2 2013 ...GUSTY WINDS AND LOW HUMIDITY THROUGH THIS EVENING... .LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST IS BRINGING INCREASED WINDS TO THE DESERTS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA NORTH OF HIGHWAY 50 THIS AFTERNOON AND EVENING. THESE WINDS WILL COMBINE WITH A VERY DRY AIR MASS TO CREATE CRITICAL FIRE WEATHER CONDITIONS. CAZ270-278-NVZ450-453-458-030400- /O.CON.KREV.FW.W.0016.000000T0000Z-131003T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY- 237 PM PDT WED OCT 2 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS EASTERN LASSEN COUNTY... THE SURPRISE VALLEY AND WESTERN NEVADA NORTH OF HIGHWAY 50... * AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA... FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 WESTERN NEVADA SIERRA FRONT...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE AND FIRE ZONE 458 NORTHERN WASHOE COUNTY. * WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH. GUSTS MAY EXCEED 40 MPH IN WIND PRONE AREAS ALONG HIGHWAY 395 BETWEEN SUSANVILLE AND CARSON CITY. * HUMIDITY...10 TO 15 PERCENT. HUMIDITY WILL BE SLOW TO INCREASE DURING THE EVENING HOURS. * IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
664 WWUS85 KREV 030359 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 859 PM PDT WED OCT 2 2013 CAZ270-278-NVZ450-453-458-030500- /O.EXP.KREV.FW.W.0016.000000T0000Z-131003T0400Z/ SURPRISE VALLEY CALIFORNIA-EASTERN LASSEN COUNTY- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- NORTHERN WASHOE COUNTY- 859 PM PDT WED OCT 2 2013 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN COUNTY, THE SURPRISE VALLEY, AND WESTERN NEVADA NORTH OF HIGHWAY 50... WINDS ARE BEGINNING TO SUBSIDE ACROSS THE AREA AND HUMIDITIES ARE INCREASING FROM NORTH TO SOUTH AS A COLD FRONT MOVES IN. LOCALIZED WIND GUSTS TO 35 MPH ARE POSSIBLE IN WIND PRONE AREAS, HOWEVER MOST AREAS SHOULD SEE GUSTS IN THE 20-30 MPH RANGE OVERNIGHT. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Oct 1, 3:27 AM PDT, 10 hours 38 minutes earlier.
Area forecast discussion, Oct 1, 3:27 AM PDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 327 AM PDT TUE OCT 1 2013 .SYNOPSIS... WESTERLY FLOW THROUGH WEDNESDAY WILL KEEP TEMPERATURES NEAR NORMAL WITH DRY CONDITIONS FOR EASTERN CALIFORNIA AND WESTERN NEVADA. A MOSTLY DRY COLD FRONT WILL PUSH INTO NORTHERN NEVADA THURSDAY WITH TEMPERATURES DROPPING TO AROUND 10 DEGREES BELOW AVERAGE WITH A FEW LIGHT SHOWERS POSSIBLE FOR EXTREME NORTHERN NEVADA. A WARMING TREND IS ON TAP FOR THE WEEKEND. && .SHORT TERM... AN UPPER DISTURBANCE IN FAST ZONAL FLOW WILL MOVE INTO THE PACIFIC NORTHWEST TODAY. THIS WILL INCREASE PRESSURE GRADIENTS AS SURFACE HIGH PRESSURE PUSHES INTO OREGON FROM THE PACIFIC WITH LOW PRESSURE OVER EASTERN AND SOUTHEASTERN NEVADA. THIS WILL MEAN SOME AFTERNOON WIND GUSTS OF 25-30 MPH FOR FAR EASTERN CALIFORNIA AND IN THE SIERRA FRONT OF FAR WESTERN NEVADA. BEHIND THE DISTURBANCE, SURFACE HIGH PRESSURE WILL STRENGTHEN OVER OREGON AND BRING SHALLOW (NO MORE THAN A FEW THOUSAND FEET DEEP OR BELOW 700 MB) NORTHERLY FLOW INTO NEVADA AND NORTHEAST CALIFORNIA TONIGHT AND WEDNESDAY MORNING. WEDNESDAY AFTERNOON AND EARLY EVENING, THE SHALLOW NORTHERLY FLOW MIXES OUT WITH FLOW RETURNING TO WEST AND NORTHWEST AHEAD OF A MORE SIGNIFICANT UPPER LOW THAT WILL BE MOVING INTO THE NORTHWEST CONUS. WEDNESDAY NIGHT AND THURSDAY, THE UPPER LOW WILL BEGIN TO SLOW AND DROP SOUTHWARD INTO IDAHO, UTAH, AND FAR NORTHEAST NEVADA. THIS WILL PUSH A REINFORCING SURFACE HIGH INTO NEVADA AND NORTHEAST CALIFORNIA. PRECIPITATION-WISE, IT APPEARS LIKELY THAT MOISTURE WILL REMAIN TOO SHALLOW FOR SHOWERS OVER NORTHWEST NEVADA WITH THE MAIN INSTABILITY AND MOISTURE DEPTH OVER FAR NORTHERN AND NORTHEAST NEVADA WEDNESDAY NIGHT. HOWEVER, WITH A FEW MODELS FURTHER WEST (WHICH WOULD BRING A FEW SHOWERS TO NORTHERN WASHOE/PERSHING COUNTIES) HAVE HUNG ONTO A SLIGHT CHANCE OF SHOWERS FOR NOW. WITH PRECIPITATION LOOKING UNLIKELY WEDNESDAY NIGHT, THE MAIN IMPACT OF THE UPPER LOW WILL BE COOLER TEMPERATURES ON THURSDAY AS THE SURFACE HIGH SETTLES INTO THE WESTERN GREAT BASIN. HIGHS ARE EXPECTED TO BE A SOLID 10-15 DEGREES BELOW AVERAGE WITH A BRISK NORTHERLY WIND. THURSDAY NIGHT LOOKS CHILLY WITH DRY AIR AND CLEAR SKIES ALLOWING LOWS TO BOTTOM OUT IN THE MID 20S TO NEAR 30 FOR THE COLDER LOWER VALLEYS OF WESTERN NEVADA. SNYDER .LONG TERM...FRIDAY THROUGH MONDAY... MINOR CHANGES EXCEPT TO DRY RIDGES AND MIDSLOPES THIS WEEKEND AND LOWER TEMPS A BIT FRI-SAT. SYSTEM BRUSHING AREA WILL SLOWLY EXIT TO THE EAST FRIDAY AS SHORTWAVE RIDGE MOVES ACROSS AREA SAT-EARLY SUNDAY. VERY DRY AIR WILL BE USHERED IN BEHIND EXITING TROUGH WITH RIDGES DRYING OUT CONSIDERABLY FRIDAY AND DOWN TO MANY OF THE MIDSLOPES SAT-SUN. MEANWHILE, EASTERLY FLOW FRIDAY WILL WEAKEN FRIDAY NIGHT AND ALLOW MANY OF THE COLDER VALLEYS TO FALL WELL BELOW FREEZING INCLUDING SOME OF THE WESTERN NV VALLEYS AND OUTLYING AREAS OF RENO. SOME OF THE NORTH VALLEYS COULD SEE LOWS IN THE LOWER TO MID 20S. ALSO, SLOWED THE WARMING TREND A BIT FRI AS EASTERLY FLOW WILL KEEP TEMPERATURES FROM WARMING MUCH. TEMPERATURES WILL WARM OVER THE WEEKEND WITH NEAR SEASONAL VALUES. WEST WINDS WILL INCREASE A LITTLE SUNDAY, ESPECIALLY ACROSS THE NORTH, AS MODELS SHOW ANOTHER SHORTWAVE TROUGH BRUSHING AREA. BASED ON HOW MODELS HANDLED THE TROUGH FOR WED-THU THIS WEEK, CONFIDENCE IS LOW AT THIS TIME FOR THE NEXT SYSTEM TRACK. SO ONLY COOLED TEMPS A FEW DEGREES ON MONDAY AS NORTHEAST FLOW RESUMES BEHIND THAT SYSTEM. AT THIS TIME NO SIGNIFICANT STORMS ARE ON THE HORIZON WITH GENERALLY DRY CONDITIONS AND SEASONAL FALL TEMPS. HOHMANN && .AVIATION... SOME PATCHY FOG IS POSSIBLE AROUND THE SIERRA VALLEYS INCLUDING KTRK THIS MORNING. OTHERWISE DRY CONDITIONS AS A WEST FLOW ALOFT PERSISTS. WINDS WILL BRIEFLY COME UP IN THE AFTERNOON AROUND 10-15KT WITH A FEW GUSTS TO 25KT ALONG THE EASTERN SIERRA. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:10 PM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 31 hr |
Nearby
Red Flag Warnings in California, 2013Red Flag Warnings in Nevada, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.